October 6, 2014 at 7:12 pm #84914
thanks so much Gavin. I will indeed check out your links. Your vast knowledge and help, along with the other members, bring such peace to all of us.
Melinda AOctober 3, 2014 at 7:16 pm #84913gavinModerator
A few links on chemo brain for you that I hope will be of interest.
My dad never had chemo so can’t share any personal experiences on this issue. As to your husbands appetite, have you had a look at our nutrition board, loads of great info over there that will be of help to you.
My best wishes to you and your husband,
GavinOctober 3, 2014 at 6:14 pm #84912
Love how we refer to each other as Melinda A and B. I have a niece named Melinda too and we call her Melinda B! Didn’t know that there were that many of us around.
Thanks for your input. John has decided to stay the course and complete chemo. Hoping that his fog doesn’t get too much worse by Thanksgiving and hope that whatever comes after chemo will be something that he can handle emotionally. You guys are right, what’s the alternative? I’ve decided that we will just do a lot of day trips to keep his mind occupied and off of the side effects. Hopefully the 100 degree temperatures in So Cal will subside in a few weeks and we can get out and about a bit more.
Melinda AOctober 3, 2014 at 3:08 am #84911mbachiniModerator
I feel like Julie described me to the “T” with not being able to find the word I want!! It is so frustrating to me at moments when I want to get something out but can’t!! In the big scheme of things… it is not that big of a deal! Like Cathy, I will continue to blame it on chemo brain because it definitely can’t be a sign of aging!! Sending good words and clear thoughts your hubby’s way!!
Melinda B.October 1, 2014 at 12:52 am #84910
Thanks Cathy, Julie and Duke…you’re right about the roller coaster effect, perfectionists getting hit hard, and the ever present opportunity to attend the day’s pity party. The caregivers get invited to these parties too I think. John does take appetite and nausea meds but Megace was not an option since he is on blood thinners. He started a new anti-depressant and I have seen some encouraging changes. Just gotta keep moving forward and as you said before, Julie, the alternative is far worse than a lapse of a word or concept.
Thanks all for taking the time to encourage and share your stories. Sometimes, it just gets a bit overwhelming. We’ll get to Thanksgiving and we will be celebrating his last dose of gem/cis, I’m sure.
Melinda ASeptember 30, 2014 at 3:09 pm #84909jathy1125Spectator
I am 5 years cancer free and still have chemo brain or at least that is my excuse and I am sticking with it!! I did some form of chemo for 9 months while waiting for transplant and my oncologist was very adamant about me taking a low dose anti-depressant as a preventive, since this is such an overwhelming time. I followed her advice and had no side effects from doing that. I also always took 3 anti-nausea meds so something was in my system at all times. My doctors also put me on megace as appetite stimulant. One doctor told our daughter, who was in college that if she wanted to provide marijuana at this time, she wouldn’t object LOL!!!!
Lots of prayers for HOPE, peace and cancer free for your husband!
CathySeptember 30, 2014 at 3:30 am #84908iowagirlMember
Duke…..Okay…we won’t call you “perky”, but we’ll be happy with “less cranky.” )))) I totally agree…..it’s tough to be a perfectionist type and deal with CC and chemo. I gave up on trying to be perfect …..and just go with being “loveably ditzy”. No one seems to mind as much as I do.
Julie t.September 30, 2014 at 3:04 am #84907dukenukemMember
My experience is similar to Julie’s. Lat week I could not think of the word “hotel” but “accomodations” came right to mind. Go figure. I’ve been through eight rounds of carbo/gem, then 10 rounds of gem only, now back to carbo/gem.
As far as emotions go, I was on a roller coaster (going downhill most of the time) for about the first six months. I had my own “pity parties”. Got control of that, for the most part. However, “perky” is one word that most people will not ascribe to me. Best I can hope for is “not as cranky as he normally is”. This disease is particularly hellish for a perfectionist.
I don’t know if carboplatin is easier than cisplatin. See what your onc thinks.
DukeSeptember 30, 2014 at 12:56 am #84906
Iowagirl, I had read some of your earlier posts when I was searching for a similar story as my husband’s. Your response is exactly what I was looking for. I guess I was using the terms “chemo brain” and “fogginess” interchangeably and you do make the distinction. I think what my hubby finds most disconcerting is the fogginess, sad feelings, overwhelming emotions at times. Of course, word retrieval is problematic and worrisome to him, but not the same as the whole foggy feeling. If he sticks with the chemo, and has a similar recovery as you, then hopefully around Christmas he would feel like donning the red suit once again.
Thank you so much for your response. I know it is “your story” and not indicative of all chemo patients, but helpful to hear it.
So happy to hear that you are getting back to your normal perky self. Best wished for additional recovery and beating the CC beast.
MelindaSeptember 29, 2014 at 9:35 pm #84905iowagirlMember
l finished chemo (6 rounds of Gem/Cis) on August 27th, this year. I can say that as of about a week ago, a fog of sorts lifted as did this general feeling of malaise. I still struggle with not being able to use a word I want…..just can’t think of it…though it seems to be there right in my grasp. English was my major, and I always had good command of the English language, but I have no control over this. Sometimes, I find myself forgetting what I was saying…the whole subject, but that may be improving some. Last weekend, I sang the National Anthem at an event (was a last minute thing) and as I should have sung, “And the rockets red glare,” I realized I couldn’t think of that R word….and quickly inserted, “ramparts,” instead. I’m sure many of those there noticed the word switch…and thought I just didn’t know the lyrics….but it was chemo brain. Through the rest of the song, I worried whether I’d forget another word…or a whole phrase, but made it through without another hitch. So, as to how long chemo brain lasts……?????….well, I’ve been told that sometimes it goes away and sometimes it doesn’t. I figure that if it keeps the CC from coming back (not a given either), then I can live just fine with forgetting words now and then. As to the fogginess….that seemed to go away once I started getting far enough away from the last chemo. As of today, I feel downright perky….almost a month out from the last infusion. To me…chemo brain is the forgetting of words….but that fogginess, is different. I related it more to a general feeling of well-being or not. As of last week….I can say that when that feeling of malaise lifted…..so did a lot of my sadness and feelings of depression. It’s not that I’m super happy …..who could be with CC on your medical charts….but I feel relatively normal and not so prone to being depressed and tearful. This is my experience. I’m sure that others have had different ones with this chemo,.September 29, 2014 at 8:45 pm #10594
Hello all, Once again, I am looking to your vast knowledge and asking, if in your experience, does the chemo brain subside after gem/cis is completed? I know that everyone responds differently, but looking for generalizations that I can use to help my husband who is four months into chemo and is thinking of stopping it because of his fogginess. His appetite, like everyone else is shot. He takes Zophran (sp) and Marinol with little success and he is just getting so discouraged. He has always been so sharp, being a principal at a school for severely retarded students for 37 years, multi-tasking and caring for those entrusted to him…but now, he can not handle the chemo brain.
Does this generally subside after the chemo is over? How long until he is back to thinking clearly? Or does it not completely resolve itself? Again, I know that people are all different but am hoping to be able to help him with his decision to forgo the last 6 treatments which put him done the day before Thanksgiving.
Thanks in advance for your help.
- The forum ‘General Discussion’ is closed to new topics and replies.